Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Binghamton, NY

June 30, 2017Cayuga County, Cortland County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 2017, 12:57 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 12:57 PM EDT (16:57 UTC)
Expired
Jun 30, 2017, 1:45 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS51 KBGM 301657
SVRBGM
NYC011-023-067-301745-
/O.NEW.KBGM.SV.W.0069.170630T1657Z-170630T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1257 PM EDT FRI JUN 30 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cayuga County in central New York...
  Northern Cortland County in central New York...
  Southeastern Onondaga County in central New York...

* Until 145 PM EDT

* At 1256 PM EDT, a severe thunderstorm was located over Montville,
  or 13 miles northwest of Cortland, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Sempronius and Kelloggsville around 100 PM EDT. 
  Scott around 110 PM EDT. 
  Otisco and Preble around 120 PM EDT. 
  Truxton and Tully around 125 PM EDT. 
  La Fayette around 130 PM EDT. 
  Pompey and Fabius around 135 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 7645 4280 7647 4295 7602 4269 7590
TIME...MOT...LOC 1656Z 249DEG 27KT 4274 7637 

HAIL...1.00IN
WIND...60MPH
 
$$

BJT
2 follow-up statements
750 
WWUS51 KBGM 301717
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
117 PM EDT FRI JUN 30 2017

NYC011-301726-
/O.CAN.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cayuga NY-
117 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAYUGA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1716Z 252DEG 30KT 4279 7610 

$$

NYC023-067-301745-
/O.CON.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cortland NY-Onondaga NY-
117 PM EDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES...

At 116 PM EDT, a severe thunderstorm was located over Tully, or 13
miles north of Cortland, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
         cause damage to trees, and power lines. 

This severe storm will be near...
  Truxton around 120 PM EDT. 
  Pompey, Cuyler and Fabius around 130 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1716Z 252DEG 30KT 4279 7610 

HAIL...1.00IN
WIND...60MPH
 
$$

DJN
046 
WWUS51 KBGM 301741
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
141 PM EDT FRI JUN 30 2017

NYC023-067-301751-
/O.EXP.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cortland NY-Onondaga NY-
141 PM EDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CORTLAND AND
SOUTHEASTERN ONONDAGA COUNTIES WILL EXPIRE AT 145 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1741Z 249DEG 27KT 4285 7590 

$$

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:22 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 11:22 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1122 AM EDT Fri Jun 30 2017

.SYNOPSIS...
There will be increasing chances for showers and thunderstorms
today through Saturday as multiple disturbances pass through the
region, followed by a strong cold front. Some storms could
contain gusty winds, hail, and locally heavy rainfall. The
weather pattern should finally quiet down into early next week
courtesy of high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated at 11 am. Current forecast appears to be on track.
Satellite loops are showing a well-defined short wave moving
east across western NY late this morning with scattered showers
developing along the leading edge of the wave along with a few
more showers back to the west over Lake Erie. Some solar heating
has developed across central / eastern NY and northeast Pa with
temperatures rising to the mid 70s to near 80 in many areas as
of 11 am. Latest surface based CAPEs have risen to about 1000
J/kg but MLCAPEs are still below 500 J/kg, however with
continued sunshine we are expecting MLCAPE values to rise to
between 1000 to 1500 J/kg in many areas along and east of I-81
early this afternoon. High resolution models are in good
agreement showing lots of convective development along the
leading edge of the wave moving east across NY this afternoon.
Mode is mostly discrete storms and with 40 kt deep layer bulk
shears we can't rule out a few supercells across our area this
afternoon with severe wind and hail both possible. Localized
heavy rain will also be a threat with plenty of moisture evident
based on dew points in the mid to upper 60s and pwat values
forecast above 1.5 inches. High resolution models are also
forecasting some fairly significant areas of substantial updraft
helicity mainly over central NY this afternoon which is often a
good indicator for severe potential. Overall the SPC slight
risk for much of our area looks reasonable with significant
convection likely developing shortly after noon. Previous
discussion is below.

3 AM Update...
Severe weather potential will be the primary concern for the
near term period. While chances will be somewhat higher in
Central New York, the whole area in general will have at least
some potential for isolated to scattered severe thunderstorms.

Surface warm front has settled northward, now positioned from
Central Ontario to the Adirondacks. We will spend today in the
warm sector, with weak forcing yet also significantly more
instability compared to Thursday. Convection will be reliant on
shortwaves embedded within brisk west-southwest flow aloft.
Models are in fair agreement on a stronger one of these waves
carrying west-to-east across the region early-to-mid afternoon.
This wave as of 3 AM is located along the Indiana-Ohio border,
however, positive vorticity advection is has also managed to
develop a wing of convection over Lake Erie.

Evolution today will be complicated because of the multiple
ripples in the flow aloft, and due to anticipated mesoscale
boundaries from existing and developing thunderstorm clusters.
Thus it is hard to rule out convection at any time today, though
I place the highest likelihood on the main wave that passes
through 16Z-21Z. During that time, in large part due to
dewpoints rising into the mid-upper 60s and temperatures
reaching upper 70s-mid 80s, convective available potential
energy appears probable to reach between 1000-1500 J/KG;
plenty adequate for thunderstorms. Severe weather parameters,
especially in terms of shear, are somewhat stronger in Central
New York and thus that is where the better chances for gusty
winds will exist. However, areawide, the strongest cells could
contain brief damaging winds. Hail is a lesser yet not
negligible threat, as well as locally heavy rainfall from
precipitable water values getting to around 1.7 inches or so.
Our local severe thunderstorm checklist/analog tool returns
events with primarily damaging winds, but only sporadic hail.

Ridging occurs between waves this evening. Showers and
thunderstorms cannot be ruled completely out tonight, due to
unknown/unresolved small ripples aloft and interactions from
earlier convection, but overall it appears that there will be a
relative lull in activity tonight. It will however be rather
muggy, with lows in the mid to upper 60s, almost matching
dewpoints that will reside over the area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
3 AM Update...Active pattern continues with Saturday setting up
to be a potentially interesting day. During the day a low
pressure system will track from northern Ontario into Quebec
which will drag a cold front across the area west to east during
the afternoon into the early evening. This front coupled with
daytime instability and a series of waves aloft moving around
the upper trough will act to spark widespread showers and storms
across the region during the afternoon. The potential for
severe weather looks increasingly favorable and the Storm
Prediction Center has upgraded the entire area to a Slight Risk.
The very warm and muggy airmass with temps in the 80s will
result in ML CAPE values reaching the 1000-2000 j/kg range with
0-1/0-3/0-6 km bulk shear values indicated to be 15/25/35 knots
respectively. The upper forcing / height falls will also be more
favorable than Friday. The upshot is that storms Saturday will
have the potential of being strong to severe with damaging winds
being the biggest threat but also the potential for large hail.
Storms will also be capable of producing very heavy rain as
PWATs will be near 1.8 inches so flash flood threat will have to
be monitored as well.

Storms will likely continue into Saturday evening, especially east
of I-81 before moving out overnight with the passage of the
cold front. This will begin to usher in somewhat cooler and
drier air by Sunday morning with lows in the mid 60s.

For Sunday, overall it will be a mostly dry day behind the front however
since the upper level trough will still be over the area the
cool air aloft with this feature coupled with weak waves moving
through and daytime heating will trigger some scattered to
isolated showers with even a few storms possible. Highs will be
mostly in the low to mid 80s with lower humidity levels than
Saturday...dew points generally in the low 60s which isn't too
bad for this time of year.

Any showers diminish Sunday night with a cooler night on tap as
cool advection continues across the area behind the departing
low pressure system over eastern Canada. Lows will be mostly in
the upper 50s to low 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
3 AM Update...A reprieve from the unsettled pattern is progged
for the beginning of next week as the persistent upper level
trough moves out giving way to a more zonal flow. For Monday,
one final wave aloft will move through which could spark a few
showers but not looking at an all day rain as conditions will
generally feature a mix of sun and clouds with seasonal
temperatures. By Tuesday, the upper trough will be off to the
east with surface high pressure dominating bringing sunshine
with seasonal temperatures and comfortable humidity levels.
Beyond Tuesday, some uncertainty as the ECMWF brings in the next
wave aloft with showers by Wednesday while the GFS and GEM keep
conditions mainly dry through Wednesday with showers not
returning until Thursday. In any event, at this point the trend
looks to be back toward unsettled weather by for the end of next
week as the next upper level trough moves in.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Though mainly VFR conditions are figured for today through this
evening, clusters of showers and thunderstorms are expected to
carry across the region. Confidence has increased on a main wave
that will provide a focused primary time for thunderstorms, so
TEMPO CB groups were added to the terminals accordingly early to
mid afternoon; mid to late afternoon for KAVP. Also, a wing of
showers will skim by KSYR 14Z-17Z; watch for amendments in case
confidence in thunder increases with this first batch. And
generally speaking, storm cluster timing will be somewhat
uncertain due to complex interactions, so monitor all terminals
for amendments. Late tonight, MVFR cigs will form for several
terminals, including probably fuel alternate at KBGM. Winds
become south-southwest today around 7-10 knots with gusts 14-18
knots, before becoming light south or variable tonight.
However, storms could contain stronger gusts.

Outlook...

Saturday morning through Saturday evening...Restrictions likely
in showers/thunderstorms as front moves through area.

Late Saturday night through Sunday...Mainly VFR but still a
small chance for showers-thunder and associated restrictions.

Sunday night through Tuesday...Quieter weather but with a
small chance of afternoon showers and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP/MSE
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...MDP
Hazardous weather outlook, Jun 30, 2:43 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 AM EDT Fri Jun 30 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010645-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
243 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

Scattered thunderstorms are expected to develop in our region today.
Some storms may become severe with damaging winds. Locally heavy
rain, and isolated hail, are also possible. Chances will be higher
in Central New York compared to Northeast Pennsylvania.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for severe thunderstorms will be a bit higher on Saturday,
and areawide, as a strong cold front moves into the region. The
primary threat will be for damaging winds, though large hail and
perhaps even an isolated tornado cannot be ruled out. Heavy rainfall
will be possible as well.

Hazardous weather is not expected at this time for Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again Saturday.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:30 PM EDTSpecial Weather StatementBGMChenango, Cortland, Madison, Oneida45 min
Jun 30, 2:09 PM EDTSpecial Weather StatementBGMOneida, Otsego36 min
Jun 30, 2:26 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware34 min
Jun 30, 2:49 PM EDTSpecial Weather StatementBGMOtsego26 min
Jun 30, 4:45 PM EDTTornado WarningBGMOneida30 min
Jun 30, 5:03 PM EDTSevere Thunderstorm WarningBGMOneida27 min
Jun 30, 5:37 PM EDTSpecial Weather StatementBGMDelaware68 min
Jun 30, 5:43 PM EDTSevere Thunderstorm WarningBGMDelaware47 min
Jun 30, 5:54 PM EDTTornado WarningBGMDelaware51 min
Jun 30, 6:41 PM EDTTornado WarningBGMDelaware23 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.